Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 118, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 15, 2021, 4:52 PM MDT for Navajo County, Arizona. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2021, 4:52 PM MDT (22:52 UTC)
- Expired
- Aug 15, 2021, 5:15 PM MDT
- In force
- 23 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 146 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 5:04 PM MDT | HAIL 1 | White Cone, AZ | PUBLIC REPORT WITH PHOTO OF QUARTER SIZE HAIL. |
| Aug 15, 5:05 PM MDT | HAIL 1 | White Cone, AZ | PUBLIC ESTIMATED HAIL THE SIZE OF A QUARTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138 WUUS55 KFGZ 152252 SVRFGZ AZC017-152315- /O.NEW.KFGZ.SV.W.0118.210815T2252Z-210815T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Flagstaff AZ 352 PM MST Sun Aug 15 2021 The National Weather Service in Flagstaff has issued a * Severe Thunderstorm Warning for... Navajo County in north central Arizona... * Until 415 PM MST/515 PM MDT/. * At 352 PM MST/452 PM MDT/, a severe thunderstorm was located over White Cone, or 16 miles south of Keams Canyon, moving southwest at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Indian Wells and White Cone. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3568 11014 3553 10995 3534 11008 3555 11035 TIME...MOT...LOC 2252Z 032DEG 12KT 3558 11010 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ McCollum
1 follow-up statement
079
WWUS55 KFGZ 152315
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
415 PM MST Sun Aug 15 2021
AZC017-152323-
/O.EXP.KFGZ.SV.W.0118.000000T0000Z-210815T2315Z/
Navajo-
415 PM MST Sun Aug 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR NAVAJO COUNTY WILL EXPIRE AT
415 PM MST/515 PM MDT/...
The storm near White Cone which prompted the warning has weakened
below severe limits. Therefore, the warning will be allowed to
expire. This storm is still capable of producing penny size hail and
cloud-to-ground lightning.
LAT...LON 3568 11014 3553 10995 3534 11008 3555 11035
TIME...MOT...LOC 2313Z 032DEG 12KT 3553 11014
$$
McCollumWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:48 PM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 15, 3:48 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 248 PM MST Sun Aug 15 2021 .SYNOPSIS...Scattered thunderstorms will continue each day through Monday, with the best coverage along and south of the Mogollon Rim where a few strong to severe storms are possible. Expect more widespread showers and storms and cooler temperatures by mid next week before a drying trend arrives toward the end of the week. && .DISCUSSION...Thunderstorms have developed early this afternoon over the higher terrain of Coconino County as well as the Black Mesa and Chuska Mountains region. A few of the storms have been severe with hail to 1" indicated by radar. Storm motion is toward the southwest. As the storms over Coconino County move into an area of even higher instability and increased wind shear over Yavapai County, there will be a threat for additional severe weather and an isolated flood threat through mid evening. The storms over Navajo Nation should push southwestward toward Winslow and the I-40 corridor over the next few hours, as well as the White Mountains region. For Monday - the mid level steering flow turns more northerly as the high pressure center shifts over central California. Moisture remains plentiful along and south of the Mogollon Rim. Model data has been consistent indicating a disturbance rotating southward from UT/CO into Arizona during the afternoon. Several of the hi-res models show a couple of lines of thunderstorms moving south across areas from the Mogollon Rim/White Mtns into Yavapai and Gila counties during the late afternoon and evening. With a very moist and unstable environment in place, there will be a threat of severe thunderstorms and localized flash flooding in these areas and this is reflected in both the SPC and WPC outlooks for severe weather and excessive rainfall. Tuesday and Wednesday - a trough dipping down into the northwest US will turn the steering flow from the west and eventually southwest. Moisture should flow farther north and give areas along and north of the Mogollon Rim higher storm chances and keep them a bit lower for Yavapai especially by Wednesday. The risk of localized flash flooding and a few strong storms will persist. Thursday into next weekend - looking like at least a brief period of drier conditions following the trough passage. Chance of storms lingers Thursday but isolated at best by Friday and beyond. A gradual warming trend but only back to near normal. && .AVIATION...For the 00Z package...Look for mainly VFR conditions over the next 24 hours. Isolated to scattered showers and thunderstorms will continue to push toward the southwest this afternoon, gradually diminishing after 03Z-05Z. Locally heavy rain and wind gusts to 40 kts possible near any storms. Otherwise, generally light winds. Another round of thunderstorms is expected to develop after 19Z Monday. Coverage of storms should be higher than today, with some storms along/south of a KFLG-KSJN line possibly severe, with hail and wind gusts 40+ kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Shower and thunderstorm coverage is expected to increase Monday and Tuesday. Localized flash flooding and very gusty outflow winds are the main hazards. Winds outside storms will be light, with temperatures cooling slightly on Tuesday. Wednesday through Friday...Chances for showers and thunderstorms remain high on Wednesday, with a gradual downturn by Friday. Temperatures are expected to be slightly below normal. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ AVIATION...JJ FIRE WEATHER...JJ For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 15, 1:37 PM MDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1237 PM MST Sun Aug 15 2021
AZZ015-038-152000-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
1237 PM MST Sun Aug 15 2021
...A strong thunderstorm will impact portions of Coconino County
through 100 PM MST...
At 1235 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Parks, or 19 miles west of Flagstaff, moving southwest
at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding and peasized hail is possible
over portions of Interstate 17 near Williams.
Locations impacted include...
Raymond Boy Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3521 11193 3516 11187 3505 11194 3518 11207
TIME...MOT...LOC 1935Z 048DEG 19KT 3514 11196
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RRLocal storm report, Aug 15, 3:31 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
231 PM MST SUN AUG 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 7 NNW WILLIAMS 35.37N 112.20W
08/15/2021 E1.00 INCH COCONINO AZ TRAINED SPOTTER
HAIL THE SIZE OF A QUARTER IS CONFIRMED BY A
TRAINED WEATHER SPOTTER.
&&
NLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:37 PM MDT | Special Weather Statement | FGZ | 23 min | |
| Aug 15, 1:52 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 38 min |
| Aug 15, 2:22 PM MDT | Severe Thunderstorm Warning | FGZ | Apache | 38 min |
| Aug 15, 2:43 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 36 min |
| Aug 15, 3:17 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 43 min |
| Aug 15, 3:33 PM MDT | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 15, 3:42 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 48 min |
| Aug 15, 4:36 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 39 min |
| Aug 15, 4:49 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 26 min |
| Aug 15, 5:49 PM MDT | Severe Thunderstorm Warning | FGZ | Apache | 41 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.